Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 137, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 17, 2003, 4:22 PM EDT for Lexington County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 17, 2003, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS52 KCAE 172022
SVRCAE
SCC063-172100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU JUL 17 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT.
* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GASTON..MOVING SOUTHWEST AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PELION
LAT...LON 3376 8104 3391 8115 3385 8152 3374 8140
3367 8122
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 17, 1:40 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 140 PM EDT THU JUL 17 2003 WEAK FRONT STALL NEAR LANCASTER COUNTY. WEAK TROUGH OVER THE EASTERN COUNTIES. STRONG INSTABILITY OVER THE AREA. NOT MUCH UPPER LEVEL ENERGY THIS AFTERNOON OR FRIDAY. AS A RESULT EXPECT WIDELY SCATTERED THUNDERSTORMS THIS EVENING NORTH AND EAST WITH ISOLATED ELSEWHERE. MOISTURE MAINLY AT LOW LEVELS THIS EVENING AND FRIDAY. A LITTLE BETTER CHANCE OF SHOWERS OR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AS ANOTHER WEAK FRONT APPROACHES FROM THE NORTHWEST. LONGWAVE TROUGH CONTINUES OVER THE EASTERN U.S. WITH SHORTWAVES ROTATING THROUGH THE BASE OVER THE AREA. PATTERN UNSETTLED EARLY TO MID NEXT WEEK AS MOISTURE INCREASES. SOME INDICATIONS OF DRYING TREND INDICATED BEYOND MID NEXT WEEK AS LONGWAVE TROUGH AMPLIFIES SLIGHTLY AND MOVES EAST. TEMPERATURES CONTINUING NEAR NORMAL. FCSTID = 30 CAE 73 92 72 89 / 10 20 30 30 AGS 72 92 71 90 / 10 20 30 30 SSC 73 92 72 90 / 10 20 30 30 OGB 73 92 73 90 / 10 20 30 30 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jul 17, 4:46 AM EDT, 11 hours 36 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 446 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 44 min |
| Jul 17, 4:47 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 43 min |
| Jul 17, 5:22 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 23 min |
| Jul 17, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
| Jul 17, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 51 min |
| Jul 17, 7:37 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.